PMR

Over time, I developed minor stomach problems due to excess acid and a visit to my GP was required. He prescribed the modern anti-acid remedy, a proton pump inhibitor (PPI) and that solved the stomach problem after a short course. My stomach problem reoccurred, my fault, and I got another supply of PPI which again fixed the acid problem but I began to have increasing pains in my major muscle groups while taking the PPI.

The pains were almost unbearable and simple things like getting out of bed, dressing or walking were difficult. You have to plan every move in advance. I spoke to a family member in the USA and they said I had PMR and that a steroid acted like a magic bullet and would put away the pains overnight. I visited my GP and mentioned my suspicion that the PMR was somehow connected to my course of PPI and he checked the medical books and could find no link between a PPI and PMR. My GP agreed my diagnosis of PMR but no GCA. As proof my GP asked me restart another course of PPI and measure the effect. Within days the pains were back big time so i immediately stopped the PPI. On reporting this to my GP he was puzzled but agreed the onset of the pains were connected to the taking of PPI.

Prednisolone did remove the pains almost overnight and a long regime of reduction started. I twice got down to 1mg but the pains returned so back up to full dose. That last time I took it very slowly below 2.5mg and I am now off steroids. After three months I still have the suspicion it could come back but so far so good. After taking steroids over two years I have developed a cateract in one eye that will require surgery in the near future. Although it is not the classic form caused by steriods my consultant suspects the long term taking of the drug was the underlying cause.

I wrote to the manufacturer of the PPI I had taken and reported the suspected alergic reaction and I assume my GP informed the medical watchdog in the same way.

My story is somewhat different because my whole experience with PMR was caused by an allergic reaction to a commonly used anti-acid drug. I now take an older generation of anti-acid drug called Ranitidine that is effective and has no side effects for me.

Mr R.